Year: 1993
Type: article
Study design: Case Report
Abstract: W e present a case in which hypotension, metabolic acidosis, respiratory failure, and acute renal fail- ure rapidly developed in a young woman after a single dose of the fl-blocker penbutolol sulfate.Associated clinical findings were fever, leukocytosis with a leftward shift, rash, and a right upper quadrant mass.The initial clinical impression included septic shock-the toxic shock syndrome-with concomitant myocardial depres- sion.Her course was notable for frequent episodes of hemodynamic instability with recurrent pulmonary edema and labile blood pressure and heart rate.Imaging of the abdomen showed a right adrenal mass, and the correct diagnosis was confirmed.Her clinical condition stabilized dramatically once appropriate pharmacologic therapy was instituted.Case Presentation HELEN E. PILLSBURY, MD*: The patient, a 34-year-old woman, was transferred from another hospital for the evaluation of hypotension, acidosis, respiratory failure, fever, and acute renal failure. History ofIllnessThe patient was apparently well until three days be- fore admission when pharyngitis, headache, cough, shortness of breath, nausea, vomiting, fatigue, palpitations, and diaphoresis developed.She did not have fevers or chills.On the day before admission, she was found by her private physician to be hypertensive, and a single 10- mg dose of penbutolol sulfate-a nonselective f-adrenergic antagonist-was administered orally.Over the next several hours, she had worsening dyspnea and lethargy and presented to a local hospital.
Source: PubMed Central
Institutions: Stanford Medicine, Stanford University
Language: English
Subfield: Endocrinology, Diabetes and Metabolism
Field: Medicine
Domain: Health Sciences
Open Access status: green
OpenAlex ID: W135524321
